HER2 (v-erb-b2 erythroblastic leukemia viral oncogene) is a member of the epidermal growth factor (EGF) receptor family of receptor tyrosine kinases. Since the discovery of a role for HER2 and other EGF receptors in the development and progression of cancer, they have become targets for a number of targeted anti-cancer drugs. These drugs have proven to be effective in treating and managing a range of cancers, however, recent observations in the clinic have suggested that their administration causes many toxicities, including gastrointestinal toxicity. Drugs with HER2 inhibitory activity fall into two categories; the monoclonal antibodies and small molecule tyrosine kinase inhibitors. Both of these drug classes have been shown to induce symptoms consistent with mucositis development; including nausea and vomiting, diarrhoea and abdominal pain. However, to date, limited studies have been carried out to justify the source of these toxicities. This review summarizes our current knowledge of the toxicities associated with commonly used HER2 targeted therapy drugs, the role of HER2 in cancer and the healthy gastrointestinal tract and the possible mechanisms by which drugs with HER2 inhibitory activity can induce gastrointestinal damage and possibly mucositis in patients.